|End-stage and various OI's
Feb 25, 2001
Dear Dr. Feinberg, I just spent a week with my brother and witnessed his increasing decline. Home health nurses are FINALLY coming twice a week. He has only been treated with Mepron for sinuitis and takes his anti-virals plus sleep and anxiety meds. The MAC he has had has still not been aggressively addressed and I have a question concerning a doctors ability to be "upfront" with not only the patient but the only surviving family memeber. WHY is his doctor not telling him or myself the TRUTH that with a zero immunune system and so many different OI's at the same time that the end is in sight??? What is it with the "rose colored glasses" affect?? My brother truly believes in his heart that he will be skiing next year. Does't the medical system have an ethical responsibility to be truthful with patients OR is it to their advantage to play denial to see how much time one can buy?? Yes, I am frustrated, I care deeply, and if the doctor's at the specific CO clinic see this I hope it will help other patients. Your true opinion and feelings please if they can be posted. Thank you very much, The Same Sister who has been writing.
Response from Dr. Feinberg
You are clearly frustrated and I wish that I could give you a clear answer-- but the way doctors deal with advanced or pre-terminal illness is as different as their personalities are. Some are afraid that being that upfront will affect the patient's will to live; others just aren't comfortable talking about end-of-life issues.
That said, I'm not so sure that your brother is ready to die yet. It sounds like he has hope, and I think the biggest problem is the unwillingness of his physician to prescribe medications for MAC. I have seen patients with zero T cells get better as a result of the combination HIV medicines, so I know it's possible. Are his T cells and viral load improving? If not, perhaps he neeeds a change of HIV medicines as well as treatment for MAC. Can you find another doctor who will be more responsive to your brother's needs? If distance to another doctor is the problem, then you and your brother should insist on treatment for MAC while he is waiting for the HIV meds to make a difference. Good luck!
Is hidradenitis suppurativa associated with HIV?
- What Are The Best Exercises For Peripheral Neuropathy?
- How Long Until You Feel The First Symptoms Of Hiv?
- I Have Severe Symptoms Of Acute Hiv Infection After 4 Weeks
- How Long Does It Take For Blood Test Results For Hiv To Come Back?
- Dating An Hiv Positive Person
- If You Catch Hiv In Its Early Stages Can It Be Cured?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.